Follow
Share

My father has Urinary Tract Infection. Since he was drinking a lot of water to flush out the toxins, he now has Hyponatremia(Low Sodium). Due to Hyponatremia, doctor has asked to reduce water intake, however this is exacerbating the UTI, since the toxins don't get flushed out. What would be the best approach? Anybody faced similar problem?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
This is one of the frustrating things about older people's needs - so much advice is "more water" and yes, it's necessary. However, too much and low sodium can cause huge issues. The doctor can prescribe a sodium supplement so you may want to ask about that. That would raise sodium to a higher level - hopefully enough so that lots of water doesn't negate the effect.
Best wishes,
Carol
Helpful Answer (0)
Report

Give him electrolytes with his water - you can get sachets of Dioralyte or similar at your local pharmacy. Try to pick a flavour he likes because it's terribly important for him to stay well hydrated.
Helpful Answer (7)
Report

We tried pedialyte for those times when we needed to keep sodium up. Also ask doctor for cranberry tablets. Those are helping my 95 year old dad.
Helpful Answer (6)
Report

What does the Dr. advise that you do? Did the Dr. put your dad on an antibiotic for the UTI?
Helpful Answer (4)
Report

Not sure if this will help but - my dad had CHF and took Lasix which makes the patient urinate a lot - a lot! My dads cardiologist also prescribed something called K-tab which is basically a prescription strength potassium supplement. I don't know the science of it all but the potassium was to help fight dehydration and low sodium. I wouldn't try this approach without consulting your dads doctor- but maybe some potassium rich foods like bananas might help.
Helpful Answer (4)
Report

Classic home remedy for urinary tract infections is Cranberry Juice. If he doesn't like Cranberry juice, there are pill forms which are available without prescription. One brand that ihave used is Uri-Stat. As for Lasix and Potassium pills, DO NOT mess with those without the doctor's specific instruction and/ or presription. The body's normal parameters for potassium are very narrow and even the tiniest bit too much or too little can cause cardiac arrythmias or worse. (The reason a doctor gives Poassium to a person taking Lasix is due to the fact that Lasix to cause loss of that electrolyte, and that can be dangerous)
Helpful Answer (4)
Report

Can you substitute the water for drinks that contain sodium? I'm thinking some sports drinks maybe. Also salt his food. We usually avoid certain foods with high sodium content such as lunch meat and canned soups, but that might help him at this point.
Helpful Answer (3)
Report

Hi - this may be a time to request referral to a specialist like a urologist? Sports drinks sounds like a good trial, if you can find one not laden with sugar and other chemicals. Good luck to him and you!
Helpful Answer (3)
Report

Maybe a second opinion from a different doctor would yield a prescription for an antibiotic since most UTIs are caused by bacteria. You can buy an OTC remedy used to treat a female UTI which makes the urine slightly reddish orange. Be careful as this red pill can stain clothing. Then get a product like Pedilyte to replace electrolytes, eat a non-sugar yogurt (I like Stonyfield Greek plain yogurt), and eat potato chips. Add to this bananas, so you can keep the sodium-potassium pump (in your system) balanced. When it gets off balance problems arise. One can actually drink so much water as to get "water intoxication", so try to get the color of the urine a straw-like yellow. But, get the antibiotic to treat the UTI. If there is a reason why this doctor is not prescribing an antibiotic, then either get another doctor or use the OTC method. I am sure it is painful to urinate. The OTC product is called "Uricalm". Best wishes!
Helpful Answer (3)
Report

OK, the low sodium can be a medication side effect, or something called SIADH, or something else called CSW (cerebral salt-wasting) and the correct management differs depending with it is. For SIADH, there may be an underlyling cause to look for, and yes, you have to restrict fluids unless you can get on one of those fancy new vasopressin antagonist they have (e.g. tolvaptan). If it is CSW, you add salt to the diet and do NOT restrict fluids - they are actually usually low on internal fluid volume to start with. Trileptal (oxcarbazepine) is a common choice that lowers serum sodium and maybe salt can be added or maybe it can be switched. I teach my rehab residents and others to run simultaneous serum and urine sodium and osmolalities to clarify things. In my practice, CSW is most common but that does not apply in other situations. A good internist who has stayed current SHOULD be able to sort this out if they take the time and don't just assume (used to be some docs did not "believe" in CSW...) .
Helpful Answer (2)
Report

See All Answers
This question has been closed for answers. Ask a New Question.